Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 21, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Mar 24, 2023, 11:04 PM CDT for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2023, 11:04 PM CDT (04:04 UTC)
- Expired
- Mar 25, 2023, 2:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS
The radar
The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 04:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -108 m²/s²
- 0-3 km storm-relative helicity
- -171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027
WGUS54 KMEG 250404
FFWMEG
MSC013-017-057-081-095-250715-
/O.NEW.KMEG.FF.W.0021.230325T0404Z-230325T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1104 PM CDT Fri Mar 24 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Southeastern Calhoun County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...
Southern Itawamba County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
* Until 215 AM CDT.
* At 1104 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 3 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Amory, Aberdeen, Houston, Okolona, Shannon, Vardaman, Smithville,
Tremont, Slate Springs, New Wren, Trebloc, New Salem, Pyland,
Nettleton, Hatley, Woodland, Egypt, Wren, Leotis and Buena Vista.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3373 8949 3403 8891 3426 8818 3394 8822
3380 8872 3381 8893 3375 8893
FLASH FLOOD...RADAR INDICATED
$$
30/SirmonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 24, 6:16 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 24, 6:16 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023
...New AVIATION...
.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023
A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.
&&
.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023
Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.
Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.
This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.
The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.
DNM
&&
.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023
Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.
Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
036-048-049-058.
MO...Flood Watch through Saturday morning for MOZ113-115.
Wind Advisory until 3 AM CDT Saturday for MOZ113-115.
MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.
TN...Flood Watch through Saturday morning for TNZ001>003-019.
Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...SMWIn the hours before
Local storm report, Mar 24, 9:40 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM FLASH FLOOD 2 SSE ROSSVILLE 35.02N 89.53W
03/24/2023 FAYETTE TN PUBLIC
DITCHES ON THE SIDE OF THE ROAD WERE
COMPLETELY FULL AND OVERFLOWING THE ROAD.
&&Local storm report, Mar 24, 10:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1023 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM FLASH FLOOD 4 NNW OXFORD 34.41N 89.56W
03/24/2023 LAFAYETTE MS EMERGENCY MNGR
FLOODING IN THE TWELVE OAKS SUBDIVISION
NORTHWEST OF OXFORD. WATER IS SEVERAL FEET
DEEP ON OHARA ROAD.
&&
MJLocal storm report, Mar 24, 10:27 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1027 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL BALDWYN 34.50N 88.63W
03/24/2023 M1.75 INCH LEE MS EMERGENCY MNGR
GOLFBALL SIZE HAIL REPORTED IN BALDWYN.
&&Local storm report, Mar 24, 10:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM FLASH FLOOD THAXTON 34.31N 89.17W
03/24/2023 PONTOTOC MS EMERGENCY MNGR
FLOODING OF HIGHWAY 336 IN THAXTON.
&&
MJLocal storm report, Mar 24, 10:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1031 PM CDT FRI MAR 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FLASH FLOOD 1 N BALDWYN 34.51N 88.63W
03/24/2023 PRENTISS MS FIRE DEPT/RESCUE
THE DOWNTOWN AREA OF BALDWYN IS HEAVILY
FLOODED.
&&Special weather statement, Mar 24, 10:31 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
Issued by National Weather Service Memphis TN
1031 PM CDT Fri Mar 24 2023
MSZ022-023-250345-
Calhoun MS-Chickasaw MS-
1031 PM CDT Fri Mar 24 2023
...A strong thunderstorm will impact portions of southwestern
Chickasaw and southeastern Calhoun Counties through 1045 PM CDT...
At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vardaman, or 9 miles southwest of Houston, moving northeast at 55
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Houston, Calhoun City, Vardaman, Derma, Slate Springs, Pyland,
Woodland, Sparta, Thorn, Thelma, Tabbville, Anchor, Atlanta and Slate
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.
&&
LAT...LON 3384 8937 3400 8900 3375 8897 3375 8903
3374 8904 3374 8919 3372 8919 3372 8938
TIME...MOT...LOC 0331Z 240DEG 46KT 3383 8915
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:07 PM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 38 min |
| Mar 24, 7:39 PM CDT | Areal Flood Advisory | MEG | DeSoto | 3 hr |
| Mar 24, 7:45 PM CDT | Tornado Warning | MEG | Quitman, Tallahatchie | 45 min |
| Mar 24, 7:57 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 48 min |
| Mar 24, 8:16 PM CDT | Flash Flood Warning | MEG | DeSoto | 3 hr |
| Mar 24, 8:17 PM CDT | Tornado Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 43 min |
| Mar 24, 8:42 PM CDT | Special Weather Statement | MEG | Benton | 33 min |
| Mar 24, 8:50 PM CDT | Tornado Warning | MEG | Lafayette, Marshall, Pontotoc, Union | 40 min |
| Mar 24, 9:17 PM CDT | Flash Flood Warning | MEG | Lafayette, Panola, Tallahatchie, Yalobusha | 3 hr |
| Mar 24, 9:21 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Prentiss, Tippah, Union | 39 min |
| Mar 24, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 48 min |
| Mar 24, 9:36 PM CDT | Areal Flood Advisory | MEG | Benton, DeSoto, Marshall | 83 min |
| Mar 24, 9:37 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Union | 23 min |
| Mar 24, 9:43 PM CDT | Tornado Warning | MEG | Calhoun, Chickasaw, Monroe | 47 min |
| Mar 24, 9:54 PM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 35 min |
| Mar 24, 10:08 PM CDT | Flash Flood Warning | MEG | Lafayette, Marshall, Pontotoc, Prentiss, Tippah, Union | 3 hr |
| Mar 24, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 46 min |
| Mar 24, 10:31 PM CDT | Special Weather Statement | MEG | Calhoun | 14 min |
| Mar 24, 10:35 PM CDT | Flash Flood Warning | MEG | Alcorn, Itawamba, Lee, Prentiss, Tishomingo | 3 hr |
| Mar 24, 10:37 PM CDT | Tornado Warning | MEG | Chickasaw, Itawamba, Monroe | 38 min |
| Mar 24, 11:12 PM CDT | Tornado Warning | MEG | Itawamba | 8 min |
| Mar 24, 11:55 PM CDT | Flash Flood Warning | MEG | Monroe | 3 hr |
| Mar 25, 6:44 AM CDT | River Flood Warning | MEG | Lee | 3 hr |
| Mar 25, 6:53 AM CDT | River Flood Warning | MEG | Monroe | 13 hr |
| Mar 25, 6:55 AM CDT | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
| Mar 25, 12:29 PM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 22 hr |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.